Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Vaginal problems
avatar
An_249228 posted:
really need some help. I've been to SO many gyno's
I had a problem with BV for a while & yeast. My doctors figured it was my ex boyfriend that wasn't cleaning himself that good, & my vagina supposedly likes his sweat & bacteria he has all over him when he doesn't clean. Also, they gave me birth control b/c they thought i might have been low on hormones.
During all that time my diet was poor, drinking coffee all the time.
I since moved to a different state all together, i changed my diet
excersized more & started taking my birth control, it started to clear up, i broke up with that boyfriend too so we weren't having intercourse & i could definitely see the difference.
as soon as i thought iwas going well,
I had my period which seemed normal, then it started to hurt really bad when i went pee, & brown discharge was coming out, i figured the discharge was mixing with the blood.
It went away when i was done with my period, but i still had the white discharge, I got some over the counter yeast infection stuff, it didn't help,
My diet has gotten better, I drink my protein vitamin shakes, eat plain yogurt on a regular basis, drinking a good amount of water, cut the coffee out completely, keeping the sugars down to almost nothing
still taking the birth control
The discharge didn't have an odor either, now i am bleeding again & it's only been a couple weeks since i was on my period last?
I"ve read all these things, about "thrush" & that i can get an anti fungle,
some discussions say try not to treat it with anything, take folic acid, or get the anti fungle.
When i broke up with my boyfriend, i started seeing someone else, he doesn't have anything wrong with him, & he has only had sex with one other person in life 6 or 7 years ago.
i'm tired of doctors not telling me about how my diet should be, & they would give me antibiotics or tell me they don't know
i know i don't have that bacteria problem anymore, but why do i still have discharge problems
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: It sounds like you are doing everything right (diet, exercise, monogamous partner) so I would really doubt that your erratic spotting and discharge are related to lifestyle. Both symptoms you have mentioned MIGHT be linked. Before we go there let's address each individually.

Erratic spotting----You mentioned that you are currently using birth control. It your contraception is hormonal in nature, that may be the cause of the erratic spotting.Alas, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). Among birth control pill users BTB frequently occurs after a missed or late pill. In your case it sounds like you are careful to take pills at the same time daily. More remotely, BTB in a pill user can arise if she has gotten a chlamydia infection. Yet, if you both are monogamous this is not going to apply.

When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). Sometimes the lining is unstable because the hormones can make parts of the lining out of synch.

Bottom line, BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy is still in effect. If your poor cycle control persists you should return to your GYN or clinic. Often a change in the brand, or formula, of birth control pill will fix the problem.

White discharge without an odor---You mentioned that an over the counter yeast infection treatment (hopefully one with an active ingredient like miconazole or clotrimazole) did not have any effect. Thus, you may not have an actual yeast infection.

A normal discharge is made up from exfoliated vaginal skin cells, bacteria, and secretions from the cervix and vaginal walls. While as many as 30 types of bacteria can be found in normal vaginal discharge, about 95% of a healthy vaginal bacteria population consists of lactobacilli. There are several subtypes of lactobacilli, but the most important type produces hydrogen peroxide. Just like hydrogen peroxide is used to clean cuts and scrapes on the surface of external skin, the hydrogen peroxide produced by the lactobacilli helps decrease the numbers of undesirable bacteria.

Yet you might have cytolytic vaginitis--this is an overgrowth of the beneficial, hydrogen peroxide producing lactobacili. An overgrowth can produce an itchy, burning, irritating discharge.

Birth control pills do not change the numbers of beneficial lactobacilli, keep the pH at about 4.4, and do not change the thickness of protective vaginal skin cells.Over all the risk for BV is about 50% less in birth control pill users. Yet the risk for yeast infections is increased when birth control pills are used.

Spotting discharge---You are correct, breakthrough bleeding (BTB) does mix with vaginal secretions to make a colored discharge. Some women will also note an increase in normal secretions due to the estrogen content in the Pill.

Bottom line, you could still be having a "normal" discharge that is not an infection--especially if you have been checkout out for all manner of infections. When a few normal types of vaginal bacteria temporarily overgrow it can change the amount/color/consistency of discharge.

Your best bet is to get the discharge checked out when your symptoms are the worst. You can even ask about increased numbers of lactobacilli as a cause. The good news is, if there is no infection, the vaginal ecology can eventually return to balance.

Yours,
Jane


Helpful Tips

how can a woman restore sensation in her nipples/breast?
since my last pregnancy in 2005, i have no sensation in my breast when stimulated. If anything, it hurts. I am 43 years old and I know I'm ... More
Was this Helpful?
0 of 1 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.